Maryland, 2004

Tornado and Hail in Maryland, July 14, 2004

July 14, 2004 · NWS LWX · 10 events in 5 counties and zones

A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Maryland. The stronger storms were concentrated over Northeast and Lower Southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the area on the 14th and triggered numerous showers and thunderstorms over Maryland. The stronger storms were concentrated over Northeast and Lower Southern Maryland. These storms produced tornadoes, waterspouts, damaging winds and penny to quarter size hail. In St. Mary's County, an F1 tornado touched down just northwest of California and moved east-southeast. The tornado uprooted, twisted, and snapped several medium and large trees. Strong thunderstorm winds moved a single engine plane in Hollywood. The plane was lifted and tossed upon another plane, totally destroying one and causing significant damage to the other. A waterspout also was spotted on the Potomac River adjacent to St. Mary's County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 10:15 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 10:15 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT WED JUL 14 2004

.UPDATE...12Z SOUNDING CONTINUES TO POINT TO A BUSY WEATHER
AFTERNOON. LAPSE RATES ARE FAIRLY STEEP...PLENTY OF MOISTURE...
GOOD INSTABILITY...WITH DECENT SPEED SHEAR. MORNING/DEBRIS CLOUDS
LIFTING OUT. VIS IMAGERY SHOWS PLENTY OF SUNSHINE ACROSS THE
FORECAST AREA. BASED ON CURRENT TRENDS...RAISED TEMPS A FEW DEGREES
ACROSS THE BOARD TO COME IN LINE WITH LAMP MOS DATA. WILL HAVE
A 17Z SOUNDING. PRODUCTS ALREADY OUT.

PREVIOUS DISCUSSION

.SHORT TERM...
TODAY AND TONIGHT...
STRONG UPPER LOW ACROSS UPPER MI IS DIGGING SHARPLY TO THE
SOUTH-SOUTHEAST EARLY THIS MORNING. 00Z UPPER AIR PLOT SHOWS AN H25
JET CORE NEAR 110 KT ON THE WEST SIDE OF THE LOW OVER MINNEAPOLIS
WITH WINDS NEAR 90 KT EXTENDING SOUTHWARD INTO EASTERN IA. 00Z RUNS
OF THE ETA AND GFS HAVE INITIALIZED THE H25 JET POSITION AND SPEED
WELL. H25 JET IS PROGGED TO DEVELOP ON THE EASTERN EDGE OF THE UPPER
LOW THIS MORNING. RR QUAD OF 60+ KT JET IS FORECAST TO CROSS THE CWA
BETWEEN 12Z AND 18Z THIS MORNING. WITH AMPLE LOW LEVEL MOISTURE IN
PLACE ACROSS THE CWA...EXPECT JET TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING. SFC COLD FRONT WILL APPROACH THE
ALLEGHENY FRONT THIS AFTERNOON...WHILE H25 JET STRENGTHENS AND MOVES
EAST ACROSS THE CHESAPEAKE. ETA BUFKIT SOUNDINGS INDICATING STRONG
INSTABILITY WITH CAPE VALUES PEAKING DURING THE MID AFTERNOON
BETWEEN 1300 AND 1800 J/KG. SFC CONVERGENCE ALONG AND AHEAD OF THE
FRONT AND STRONG WINDS ALOFT SHOULD COMBINE WITH THE UNSTABLE
BOUNDARY LAYER TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH
SEVERE THUNDERSTORMS A GOOD POSSIBILITY. HELICITY VALUES PROJECTED
TO BE BELOW 120...SO EXPECT SEVERE STORMS TO PRODUCE DAMAGING WINDS
AND HAIL WITH RISK OF TORNADIC STORMS LOW. EASTERN MD AND THE
DISTRICT OF COLUMBIA WILL BE AT RISK FOR FLOODING THIS
AFTERNOON...AS THESE AREAS WILL BE IN BE IN AN AXIS OF HIGHER
DEWPOINTS AND A H7 THETA-E RIDGE WITH PW VALUES EXCEEDING 1.5
INCHES. WILL ISSUE A FLOOD WATCH FOR THIS REGION THROUGH EARLY
EVENING. STRONG SUBSIDENCE BEHIND THE FRONT AFTER 03Z THURSDAY WILL
BRING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO AREA THURSDAY MORNING.
FOG COULD BE AN ISSUE ACROSS AREAS WHICH RECEIVE SIGNIFICANT
RAINFALL WEDNESDAY.

.AVIATION...
JET DYNAMICS THIS MORNING SHOULD SPARK SCATTERED THUNDERSTORM
ACTIVITY ACROSS NORTHERN VA AND MD WITH MVFR CONDITIONS EXPECTED
MAINLY FROM 12 TO 16Z. MID LEVEL SCT TO BKN WILL PREVAIL FROM 16Z
UNTIL 18Z...WHEN INSTABILITY AND GOOD UPPER LEVEL DYNAMICS WILL LEAD
TO IFR TO MVFR CONDITIONS ASSOCIATED WITH NUMEROUS THUNDERSTORMS...
INCLUDING SOME SEVERE THUNDERSTORMS. ACTIVITY WILL END BY
02Z...FOLLOWED BY CLEARING SKIES. FOG MAY BE AN ISSUE THURSDAY
MORNING.

SMITH

&&

.LONG TERM...THU-TUE...

LTL CHG TO THE UPR LVL PATTERN IN THE XTND PD WITH RDG W/TROF E
REMAINING IN CONTROL. THIS WL KEEP THE TEMPS AOB MID JUL AVGS. PCPN
WISE NOT A LOT TO HANG ONES HAT ON. WL MAINTAIN THE LO CHC POPS FOR
SUN AS AVN/GFS DEPICTS A WK BNDRY STALLED ACROSS THE AREA.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH 8 PM.
MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 8:05 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
905 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF
A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

DRM/CPW/NWL

In the hours before

Special weather statement, Jul 14, 8:08 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
908 AM EDT WED JUL 14 2004

...SEVERE WEATHER EXPECTED TODAY...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

THOSE WITH OUTDOOR ACTIVITIES PLANNED TODAY ARE URGED TO KEEP CLOSE
WATCH ON THE WEATHER. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING
WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

MANNING
Special weather statement, Jul 14, 10:53 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1153 AM EDT WED JUL 14 2004

VAZ026-027-141700-
ROCKINGHAM VA-SHENANDOAH VA-
1153 AM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN
SHENANDOAH COUNTIES...

AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE
AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Jul 14, 12:10 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             SPERRYVILLE             38.67N 78.25W
07/14/2004  0.75 INCH        RAPPAHANNOCK       VA   TRAINED SPOTTER

            SPOTTER REPORT. 50 MPH WINDS AS WELL.

&&

MANNING
Local storm report, Jul 14, 12:23 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     LURAY                   38.66N 78.46W
07/14/2004                   PAGE               VA   FIRE DEPT/RESCUE

            TREES DOWNED.

&&

MANNING
Local storm report, Jul 14, 1:08 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     HUME                    38.83N 78.00W
07/14/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            TREE DOWN IN HUME.

&&

MANNING

The radar

The Sterling radar (KLWX), 49 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Frederick

When
July 14, 1:36 PM EST
Where
Frederick County, Frederick
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.417, -77.417

Penny size hail reported by emergency workers.

Thunderstorm Wind, Frederick

When
July 14, 1:38 PM EST
Where
Frederick County, Walkersville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.483, -77.350

Tree down on house.

Thunderstorm Wind, Carroll

When
July 14, 2:00 PM EST
Where
Carroll County, 1 mi N of Union Bridge
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
39.583, -77.183

Trees and powerlines down.

Hail, Harford

When
July 14, 2:00 PM EST
Where
Harford County, 4 mi SW of Aberdeen
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -76.217

Quarter size hail reported by trained spotter.

Thunderstorm Wind, Charles

When
July 14, 2:55 PM EST
Where
Charles County, Nanjemoy
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.450, -76.783

Trees down.

Thunderstorm Wind, Charles

When
July 14, 3:10 PM EST
Where
Charles County, 3 mi S of Faulkner
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
38.383, -76.983

Trees down and windows blown out of a structure.

Tornado, St. Mary'S

When
July 14, 3:50 PM EST to 3:55 PM EST
Where
St. Mary'S County, 1 mi NW of California
Rating
F1
Path length
3 mi
Path width
250 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.300, -76.500

A tornado touched down just northwest of California and traveled east southeast. The tornado uprooted,snapped and twisted many medium and large trees. Maximum wind speeds were estimated at 80 mph.

Thunderstorm Wind, St. Mary'S

When
July 14, 4:05 PM EST
Where
St. Mary'S County, (Nhk)nas Patuxent Ri
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.283, -76.433

Hail, St. Mary'S

When
July 14, 4:05 PM EST
Where
St. Mary'S County, (Nhk)nas Patuxent Ri
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.283, -76.433

Quarter size hail reported by NWS employee.

Thunderstorm Wind, St. Mary'S

When
July 14, 4:15 PM EST
Where
St. Mary'S County, Hollywood
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
38.350, -76.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418006, 5418007, 5418000, 5418005, 5418001, 5418002, 5418009, 5418003, 5418004, 5418008.